Tornadoes · United States · Texas · 2023

Unrated tornado, Whiteflat to Matador, Texas, June 21, 2023

From Whiteflat to Matador, this Unrated tornado ran 0.2 miles across Motley County on June 21, 2023, touching down at 7:50 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 21, 2023
Touchdown
7:50 PM CDT (00:50 UTC)
Lifted
7:51 PM CDT (00:51 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Motley County
Touchdown point
34.120, -100.850
Lift-off point
34.117, -100.849
Record number
2306211850-01

The damage survey

36 damage points were recorded along this path by NWS LUB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 165 mph.

  • Piece of debris penetrated masonry outside wall
  • Trapped trying to make it to basement
  • Car 20yds adjacent to structure with trapped injuries, metal pole in car from nw
  • RV lifted from pic location west past house

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A supercell thunderstorm developed in the far southern Texas Panhandle during the late afternoon of the 21st of June. This supercell moved south-southeastward through the western Rolling Plains during the evening and eventually moved into the Texas Big Country and the San Angelo National Weather Service forecast area around 2200 CST. This storm quickly intensified in Motley County just north of Matador where the first of five reported tornadoes occurred around 1850 CST, however no survey was conducted as no damage was reported. This storm then produced a third of a mile wide tornado that went through the west side of Matador around 1900 CST killing four people and injuring 15 others. One of the fatalities was an 85 year old woman at home. A 59 year old truck driver died while in his semi-trailer. The final two fatalities were a 43 year old male and 23 year old male in a recreational vehicle. Peak wind gusts corresponding to the observed damage were estimated to be in the 145 mph to 165 mph range, resulting in an EF-3 rating. This rating was determined through consultation with engineers from the Texas Tech University National Wind Institute, who also performed a damage survey in Matador. It also produced extremely large hail with the largest stone measuring 4.50 inches in diameter on the east side of Matador. The storm continued moving to the south-southeast where a 75 mph gust was reported at the Roaring Springs West Texas Mesonet site at 1922 CST, most likely associated with a rear flank downdraft surge. As it entered northern Dickens County another tornado was reported by an off-duty NWS employee approximately 5.5 miles northeast of Afton, however no damage was reported with this tornado. A second supercell produced a brief tornado west-southwest of Matador at 1937 CST that also produced no known damage. Shortly afterward, that supercell began to merge with the initial supercell with the fifth and final tornado being reported on US Highway 82 approximately eight miles east of Dickens and no damage was observed with this tornado either. As the storm continued to move to the south-southeast a broad rear flank downdraft was noted on radar with the peak measured gust of 109 mph at the West Texas Mesonet site in Jayton at 2107 CST with 19 minutes of continuous severe wind gusts. These strong winds also occurred with hail up to four inches in diameter leading to damage observed along State Highway 70 in northeast Kent County including in and around the towns of Girard and Jayton.

The first of several tornadoes developed approximately seven miles north of Matador. Storm chasers stated that there was a brief tornado touchdown over open ranch land. No known damage occurred.

The second of several tornadoes touched down north of Matador in an open field east of State Highway 70. The tornado then tracked to the south through open country until it reached just north of Farm to Market Road 94 where it damaged a few power poles. It then traveled to the south-southeast where it destroyed a house on the far north side of the city. Three vehicles at this residence were rolled at least a few hundred yards away from the house with two of the vehicles unable to be located. The tornado continued to track south along State Highway 70 where it damaged two additional houses and rolled another truck several hundred feet. The tornado then tracked back to the southwest and crossed State Highway 70 and damaged several houses northwest of the intersection of State Highway 70 and US Highway 62, as well as rolling several vehicles including a tractor-trailer. The tornado then crossed US Highway 62 between the Texas Department of Transportation facility and State Highway 70 where it rolled an RV, destroyed a house, and steel framed retail store, and partially collapsed a power substation. The tornado continued traveling to the southeast paralleling State Highway 70 and damaged several more single family residences with another house being destroyed. The tornado then crossed State Highway 70 just south of Cross Lane where it destroyed a 500 foot radio tower as well as some light poles. The tornado then dissipated over an open field southeast of the Matador rest stop.

The deaths

4 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
85FPermanent HomeDirect
59MVehicle/Towed TrailerDirect
43MVehicle/Towed TrailerDirect
23MVehicle/Towed TrailerDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Jun 21, 6:40 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 21, 6:40 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
640 PM CDT Wed Jun 21 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 218 PM CDT Wed Jun 21 2023

Ridging continues to persist over the Central U.S. A MCS dissipated
across Oklahoma earlier this morning dragging an outflow boundary
southward across the Texas Panhandle. Expected interaction between
the outflow and a dryline that stretches from Amarillo to Lake Alan
Henry appears to be the best focus for convective initiation later
this afternoon and evening. Unseasonably high dewpoints in the upper
70s are dominating the moist sector with a sharp gradient noted to
the west of the dryline. Model guidance suggests forcing from the
dryline may be enough to break the cap and initiate convection by
late afternoon in the eastern South Plains/ western Rolling Plains
where moisture advection has been maximized. 50 kt westerly winds
aloft with nearly 20 kt southeasterly winds at the surface in the
east of our CWA indicate enough shear to support organized
thunderstorms. Ample CAPE too is available for intense storms to
develop if the cap is broken which is still suggested in most
model soundings. Softball sized hail and 80mph winds remain the
main threats. A tornadoes or two cannot be ruled out with the
stronger activity particularly in the extreme southeastern Texas
Panhandle and northern Rolling Plains.

Once storms have moved out of our CWA overnight, tomorrow morning
should remain fairly tranquil.  Continuing on the pattern of this
morning, with RH values near 100% across the Rolling Plains, have
made mention of patchy fog.  At this point, I don't anticipate dense
fog unless we get quite substantive rainfalls and cooler advect. ion
in the wake of the convective activity. For tomorrow, we are
advertising somewhat cooler temperatures than today (closer to the
century mark in areas where we are seeing 105-109 this afternoon)
thanks to a 20 or so meters in height falls though the past two days
have seen some surprises with highs. Still, trended Max T values
toward the high side of guidance based on these trends.  A bigger
question is the prospect for thunderstorm activity again in our
eastern counties on Thursday afternoon.  With the cooler
temperatures, and no substantive cooling aloft, one would expect
less precipitation opportunity than today though forecast soundings
do hint at an environment close to CI.  A stout capping inversion
appears to remain in place up near CDS with some degree of an EML
indicated.  This looks to be a stretch, but airmass modification
with top-down moistening may be the mechanism that provides such an
opportunity.  Confidence in storm development in the east is meager
at best and areas west of the escarpment should remain dry.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 218 PM CDT Wed Jun 21 2023

Very hot temperatures will remain the focus of the forecast period
as a strong upper level high is progged to expand northward this
weekend, becoming centered near the Big Bend on Sunday, toward
northwest Texas on Tuesday, and then toward the Metroplex on
Wednesday. Through the his period, the expansive ridge will extend
from Arizona to Louisiana while heights consistently range from 594
to 597 dam at the 500 mb level. This should result in high
temperatures in the Saturday through Wednesday period in a range
mostly from the upper 90s to near 110 again. Before then, late day
and evening thunderstorms will remain a possibility along and east
of the dryline as a series of upper level short wave troughs migrate
through the northern end of the upper ridge and give some support to
the diurnally driven convection. Precip chances will remain low both
days with a slight chance mention sufficing at this time.

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Wed Jun 21 2023

Severe thunderstorms will be possible at KCDS this evening as
storms slowly move to the southeast. Large hail, gusty and erratic
winds, and frequent lightning will be possible with any
thunderstorm. Thunderstorms should dissipate by 04z. Late tonight
into early Thursday morning MVFR to IFR ceilings will expand from
north to south and potentially impact all three TAF sites. These
low ceilings should dissipate late tomorrow morning with VFR
conditions expected thereafter.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ034-035-040>042.

&&

SHORT TERM...26
LONG TERM....07
AVIATION...58
Hazardous weather outlook, Jun 21, 11:10 AM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1110 AM CDT Wed Jun 21 2023

TXZ021>044-221615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1110 AM CDT Wed Jun 21 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible later this afternoon and evening
east of a dryline expected to stall near the edge of the Caprock. If
a strong cap can be overcome, supercell storms are likely and could
produce giant hail to softball size and wind gusts around 80 mph.
Although unlikely, a tornado is also possible.

Additionally, expected temperatures of 105 to 109 this afternoon have
prompted a heat advisory for the southeastern South Plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Thursday and Friday during the
afternoon/evening hours, mainly off the Caprock.

Triple-digit heat will return by this weekend and looks to
continue well into next week with potential for heat advisories.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

0.8 hours before the tornado, 146 km from the path. June 22, 2023.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2522 joules per kilogram, CIN -38, lifted condensation level 1886 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 121 square meters per square second, 0 to 6 km bulk shear 60 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2522 J/kg
Mixed-layer CIN
-38 J/kg
Surface CAPE
4361 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.2
Supercell composite
11.3
0-3 km lapse rate
8.7 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 12:00Z

11.2 hours after it, 146 km from the path. June 22, 2023.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 819 joules per kilogram, CIN -352, lifted condensation level 759 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 142 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-352 J/kg
Surface CAPE
2427 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Childress Municipal (CDS), 62 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lubbock radar (KLBB), 103 km away, was scanning. The volume nearest the touchdown began at 00:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of June 21, 2023

44 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 211:33 PM MDTUnratedCheyenne, NE0.650
June 211:44 PM MDTUnratedLogan, CO0.525
June 213:05 PM MDTUnratedWashington, CO0.725
June 213:35 PM MDTUnratedLogan, CO1.425
June 214:10 PM MDTUnratedWashington, CO0.325
June 214:18 PM MDTUnratedWashington, CO0.525
June 214:25 PM MDTUnratedWashington, CO0.750
June 214:28 PM MDTEF2Washington, CO1.9400$15,000
June 214:28 PM MDTUnratedWashington, CO0.250
June 214:29 PM MDTUnratedWashington, CO0.225
June 214:31 PM MDTUnratedWashington, CO1.650
June 214:36 PM MDTUnratedWashington, CO0.650
June 214:37 PM MDTUnratedWashington, CO1.0200
June 214:39 PM MDTUnratedWashington, CO0.525
June 214:40 PM MDTUnratedWashington, CO0.625
June 214:42 PM MDTUnratedWashington, CO0.325
June 214:43 PM MDTUnratedWashington, CO0.325
June 214:43 PM MDTEF1Washington, CO0.9200
June 214:45 PM MDTUnratedWashington, CO0.825
June 214:45 PM MDTUnratedWashington, CO0.450
June 214:46 PM MDTUnratedWashington, CO0.925
June 214:47 PM MDTUnratedWashington, CO0.450
June 214:48 PM MDTUnratedWashington, CO0.5100
June 214:49 PM MDTUnratedWashington, CO0.625
June 214:50 PM MDTUnratedWashington, CO0.825
June 214:51 PM MDTUnratedWashington, CO1.325
June 214:52 PM MDTUnratedWashington, CO1.9200
June 214:53 PM MDTUnratedWashington, CO0.625
June 214:57 PM MDTUnratedWashington, CO4.350
June 215:15 PM MDTUnratedWashington, CO0.850
June 216:18 PM CDTUnratedArmstrong, TX0.9100
June 215:20 PM MDTEF2Washington, CO4.5400
June 215:30 PM MDTEF1Washington, CO0.114
June 215:39 PM MDTUnratedWashington, CO3.725
June 216:14 PM MDTUnratedWashington, CO0.850
June 216:16 PM MDTEF2Washington, CO4.9800
June 216:35 PM MDTUnratedWashington, CO0.550
June 216:45 PM MDTUnratedWashington, CO1.025
June 217:51 PM CDTEF3Matador tornado, TX9.1600415
June 217:19 PM MDTEF0Perkins, SD1.850
June 218:36 PM CDTUnratedDickens, TX0.130
June 218:37 PM CDTUnratedMotley, TX2.8100
June 217:44 PM MDTUnratedGoshen, WY1.050
June 219:18 PM CDTUnratedDickens, TX0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.